North Dakota, 2012

Flash Flood and Hail in North Dakota, June 9, 2012

June 9, 2012 · NWS BIS · 17 events in 5 counties and zones

Severe Thunderstorm Watch number 365 was in effect during this event. A cluster of thunderstorms over northeastern Montana developed into a squall line and moved across northern North Dakota during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$284,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 365 was in effect during this event.

A cluster of thunderstorms over northeastern Montana developed into a squall line and moved across northern North Dakota during the morning hours. Multiple reports of large hail and severe thunderstorm wind gusts were received, along with several reports of damage from the severe winds. The peak gust reported during this event was 93 miles per hour, measured, at the Minot Air Force Base. In addition, heavy rain falling on already saturated ground prompted the issuance of several flash flood warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 9, 2:11 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 9, 2:11 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT SAT JUN 9 2012

.SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON...

MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE
THUNDERSTORMS CHANCES AND THE RISK OF HEAVY RAIN AND SEVERE
WEATHER. MODELS ARE GOOD AGREEMENT AND WILL UTILIZE A MODEL
BLEND WITH CONSENSUS.

AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER THE WEST
COAST/ROCKIES...WILL TRACK ACROSS THE NORTHERN ROCKIES AND INTO THE
NORTHERN PLAINS BY SUNDAY. SURFACE LOW PRESSURE EXTENDED FROM
CENTRAL WYOMING TO SOUTHEASTERN MONTANA WITH A FRONT EXTENDING FROM
THE LOW NORTHWARD THROUGH EASTERN MONTANA INTO SOUTH CENTRAL
SASKATCHEWAN.

A LINE OF THUNDERSTORMS...SOME SEVERE...DEVELOPED FRIDAY EVENING
ALONG THE FRONT IN MONTANA. THIS LINE OF STORMS HAS BEEN DEVELOPING
CONTINUOUSLY ALONG THE FRONT...AND WAS APPROACHING NORTHWESTERN
COUNTIES OF NORTH DAKOTA AT 230 AM CDT.

THIS MCS IS EXPECTED TO MOVE INTO NORTHWESTERN NORTH DAKOTA SHORTLY
AFTER 3 AM CDT AND CONTINUE NORTHEASTWARD THROUGH THE MORNING HOURS.

MOISTURE TRANSPORT WILL CONTINUE TO INCREASE AHEAD OF THE
FRONT...AND THE LOW LEVEL JET IS WELL ESTABLISHED. K INDEX VALUES OF
35 AND PRECIPITABLE WATER AMOUNTS SUGGEST VERY HEAVY RAINFALL
AMOUNTS. FLASH FLOOD WATCH STILL LOOKS ON TRACK FOR NORTHWEST AND
NORTH CENTRAL NORTH DAKOTA.

THE MODELS BRING THE SURFACE LOW TO NORTH CENTRAL NORTH DAKOTA BY
MID AFTERNOON AND CONTINUED CONVECTION EXPECTED ALONG AND WEST OF
THIS FEATURE...WITH CAPPING IN PLACE AHEAD OF THE FRONT.

BY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS
THE STATE WITH SEVERE WEATHER A THREAT MAINLY EAST HALF. THE UPPER
LEVEL LOW WILL BE OVER MONTANA WITH PLENTY OF FORCING WITH UPPER
LEVEL SHORTWAVE ENERGY AHEAD OF THE LOW.

LATER SATURDAY NIGHT THERMAL AND SHEAR PROFILES BECOME INCREASINGLY
UNFAVORABLE...LIMITING THE SEVERE THREAT.

SUNDAY EXPECT WIDESPREAD SHOWERS AND A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS AS THE UPPER LEVEL LOW MOVES INTO NORTH
DAKOTA/SASKATCHEWAN/MANITOBA.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

THE MAIN FORECAST CHALLENGE FOR THE EXTENDED WILL BE THE TIMING OF
PRECIPITATION CHANCES ACROSS NORTH DAKOTA. GIVEN THE MODEL TO MODEL
AND RUN TO RUN INCONSISTENCIES...UTILIZED A BLEND OF SOLUTIONS FOR
THIS FORECAST PACKAGE.

THE POTENT UPPER LEVEL LOW CURRENTLY RESPONSIBLE FOR OUR SEVERE
WEATHER THREAT IN THE SHORT TERM WILL FINALLY SLIDE EAST OF THE CWA
SUNDAY NIGHT THROUGH MONDAY. WRAP-AROUND MOISTURE WILL GENERATE A
CHANCE OF SHOWERS...MAINLY NORTH SUNDAY NIGHT/MONDAY. THE UPPER
LOW/S SURFACE REFLECTION WILL CREATE TIGHT GRADIENT FLOW ACROSS
WESTERN AND CENTRAL NORTH DAKOTA WITH WINDY CONDITIONS EXPECTED
AREA-WIDE MONDAY. HIGH PRESSURE SETTLING INTO THE REGION WILL ALLOW
WINDS TO BECOME LIGHT MONDAY NIGHT WITH TEMPS RADIATING INTO THE MID
40S.

WESTERLY ZONAL FLOW ALOFT IS THEN PROGGED TO DEVELOP OVER THE
NORTHERN PLAINS TUESDAY. THE FLOW ALOFT THEN BECOMES SOUTHWESTERLY
THURSDAY AND FRIDAY AS AN UPPER LOW SAGS INTO THE PACIFIC NORTHWEST.
DUE TO TIMING DIFFERENCES IN SHORTWAVES TRAVERSING THE ZONAL FLOW
ALOFT NEXT WEEK...DECIDED TO UTILIZE A BLEND OF SOLUTIONS AND
GENERALLY BROAD BRUSHED LOW-END CHANCE TO SLIGHT CHANCE POPS
WEDNESDAY THROUGH THE END OF NEXT WEEK. A WARMING TREND SHOULD ALSO
COMMENCE WEDNESDAY THROUGH THE END OF THE PERIOD AS WARM AIR GETS
DRAWN OVER THE REGION AHEAD OF THE DEVELOPING LOW ACROSS THE PACIFIC
NORTHWEST.

&&

.AVIATION...

THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO IMPACT KISN AROUND
09Z. IF THESE STORMS HOLD TOGETHER AND MAINTAIN THEIR CURRENT
TRAJECTORIES...THEY COULD IMPACT KMOT AROUND 11Z. THESE FAST-MOVING
STORMS SHOULD IMPACT THE KISN-KMOT TERMINAL AERODROMES FOR ONLY AN
HOUR OR LESS. IFR/TEMPO LIFR CONDITIONS ARE EXPECTED WITH THIS
ACTIVITY. VFR CONDITIONS ARE THEN EXPECTED OVER WESTERN AND CENTRAL
NORTH DAKOTA AFTER 12Z SATURDAY THROUGH SATURDAY AFTERNOON.
THUNDERSTORMS WILL BE LIKELY AGAIN OVER CENTRAL AND EASTERN NORTH
DAKOTA LATE SATURDAY NIGHT.

&&

.HYDROLOGY...

THUNDERSTORM CHANCES TODAY AND TONIGHT ACROSS WESTERN
AND CENTRAL NORTH DAKOTA HAD PROMPTED THE ISSUANCE OF A FLASH FLOOD
WATCH FOR NORTH CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA. SOME
LOCATIONS WITHIN THE WATCH AREA HAVE RECEIVED EXCESSIVE RAINFALL
OVER THE LAST FEW DAYS...AND WILL BE MOST AT RISK FOR FLASH FLOODING.

THE FIRST WAVE WILL MOVE ACROSS WEST CENTRAL AND NORTH CENTRAL NORTH
DAKOTA THIS MORNING. IT APPEARS THIS WILL BE THE MOST LIKELY PERIOD
OF POSSIBLE EXCESSIVE RAINFALL AS DEEP MOISTURE WILL BE IN PLACE
OVER THE WATCH AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE SATURDAY AND SATURDAY NIGHT. ALTHOUGH THE THREAT FOR
EXCESSIVE RAIN WILL NOT BE AS HIGH...ANY ADDITIONAL RAINFALL OVER
ALREADY SATURATED SOILS WILL BE ENOUGH TO CREATE FLASH FLOOD
PROBLEMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001>005-009>013-
017>019-021-022-031-032.

&&

SHORT TERM...JV
LONG TERM....TM
AVIATION...TM
Hazardous weather outlook, Jun 8, 4:52 PM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT FRI JUN 8 2012

NDZ001>005-009>013-017>019-021-022-031>033-040-041-043-044-092300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

AN APPROACHING UPPER LEVEL LOW MOVING FROM THE ROCKIES TO THE
NORTHERN PLAINS...COMBINED WITH INCREASING LOW LEVEL MOISTURE...
WILL RESULT IN A THREAT OF SEVERE WEATHER TONIGHT. HEAVY RAIN IS
POSSIBLE ACROSS THE WEST CENTRAL AND NORTH...AND LARGE HAIL AND
DAMAGING WINDS ARE A THREAT WEST...ALONG WITH AN ISOLATED TORNADO
AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY AS THE
UPPER LEVEL LOW MOVES EASTWARD SLOWLY ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

NDZ020-023-025-034>037-042-045>048-050-051-092300-
OLIVER-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

WAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Burke

When
June 9, 4:05 AM CST to 4:10 AM CST
Where
Burke County, 0.46 mi W of Battleview
Measured
1 in hail
Reported by
Public
Coordinates
48.580, -102.790

Hail, Burke

When
June 9, 4:12 AM CST to 4:19 AM CST
Where
Burke County, 0.45 mi W of Columbus
Measured
1 in hail
Reported by
Public
Coordinates
48.900, -102.780

Thunderstorm Wind, Mountrail

When
June 9, 4:19 AM CST to 4:29 AM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.320, -102.390

Thunderstorm Wind, Mountrail

When
June 9, 4:30 AM CST to 4:40 AM CST
Where
Mountrail County, 0.83 mi NNW of Palermo
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
48.340, -102.230

The strong winds blew down a pole barn.

Thunderstorm Wind, Mountrail

When
June 9, 4:50 AM CST to 5:00 AM CST
Where
Mountrail County, 6.92 mi N of Plaza
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
48.130, -101.960

The strong winds blew down several telephone poles.

Thunderstorm Wind, Ward

When
June 9, 4:58 AM CST to 5:08 AM CST
Where
Ward County, 0.83 mi NNE of Des Lacs
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
48.260, -101.560

The very strong winds blew down a quonset.

Hail, Ward

When
June 9, 5:04 AM CST to 5:11 AM CST
Where
Ward County, 0.83 mi SSW of Berthold
Measured
0.88 in hail
Reported by
Public
Coordinates
48.310, -101.740

Thunderstorm Wind, Ward

When
June 9, 5:10 AM CST to 5:30 AM CST
Where
Ward County, 0.92 mi W of Minot
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
48.230, -101.300

Multiple power lines were reported down in northwest Minot from the severe winds.

Hail, Ward

When
June 9, 5:15 AM CST to 5:21 AM CST
Where
Ward County, 0.46 mi W of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
48.280, -101.430

Thunderstorm Wind, Ward

When
June 9, 5:15 AM CST to 5:25 AM CST
Where
Ward County, 0.92 mi W of Minot
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
48.230, -101.300

The strong winds blew down a tree approximately twelve inches in diameter.

Thunderstorm Wind, Ward

When
June 9, 5:18 AM CST to 5:28 AM CST
Where
Ward County, 1.15 mi SE of (Mib)minot Afb
Measured
81 kt (93 mph) measured gust
Reported by
ASOS
Coordinates
48.420, -101.350

Thunderstorm Wind, Ward

When
June 9, 5:25 AM CST to 5:35 AM CST
Where
Ward County, 0.92 mi W of Minot
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
48.230, -101.300

The very strong winds blew down a thirty inch in diameter tree.

Thunderstorm Wind, McHenry

When
June 9, 5:30 AM CST to 5:40 AM CST
Where
McHenry County, Deering
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
48.400, -101.050

The strong winds blew over a sailboat causing damage to a home.

Thunderstorm Wind, Ward

When
June 9, 5:34 AM CST to 5:44 AM CST
Where
Ward County, 0.69 mi N of South Prairie
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.060, -101.300

Thunderstorm Wind, McHenry

When
June 9, 5:50 AM CST to 6:00 AM CST
Where
McHenry County, 2.8 mi N of Upham
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.620, -100.730

Flash Flood, Ward

When
June 9, 6:00 AM CST to 7:00 AM CST
Where
Ward County, 2.22 mi W of (Mot)minot Intl Arpt to 1.31 mi SW of Minot
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
48.265, -101.328

Underpasses were flooded, along with moving or standing water on many city roads.

Thunderstorm Wind, Bottineau

When
June 9, 6:18 AM CST to 6:28 AM CST
Where
Bottineau County, 11.95 mi NNE of Bottineau Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
48.990, -100.320

Estimated winds up to 65 miles per hour were reported with minor tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378033, 378034, 378037, 378038, 378039, 378040, 378035, 378048, 378036, 378041, 378042, 378044, 378045, 378046, 378047, 381274, 378049.